Drug-induced (group 1) pulmonary hypertension (PH) is an important subgroup of PH involving dasatinib as a likely related agent, which is a second-generation tyrosine kinase inhibitor (TKI) used in the treatment of chronic myeloid leukaemia (CML). The mechanism of dasatinib-induced pulmonary arterial hypertension (PAH) is unclear. However, the occurrence of PAH with late onset in CML patients suggests a chronic pathological mechanism with an insidious onset rather than an acute inflammatory or cardiac aetiology. Dasatinib has a broader effect than other TKIs; the major known difference between dasatinib and other TKIs is the additional inhibition of Src family kinases. Therefore, Src inhibition was thought to play a role in the development of dasatinib-induced PAH. However, recently, it was also speculated that chronic dasatinib therapy may cause pulmonary endothelial damage, attenuate hypoxic pulmonary vasoconstriction responses and increase susceptibility to PAH independently of the Src family kinase-induced mechanism. Dasatinib-induced PAH usually seems to be reversible with the cessation of the drug, and sometimes with PAH-specific treatment strategies. Transthoracic echocardiography can be recommended as a routine screening prior to dasatinib initiation, and this non-invasive procedure can be utilized in patients having signs and symptoms attributable to PAH during dasatinib treatment.
Keywords: adverse event; chronic myeloid leukaemia; dasatinib; pulmonary arterial hypertension; tyrosine kinase inhibitor.
© 2018 The British Pharmacological Society.